Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 42, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 13, 2002, 4:36 PM EDT for Lancaster County, Pennsylvania. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 13, 2002, 4:36 PM EDT (20:36 UTC)
- Expired
- May 13, 2002, 5:00 PM EDT
- In force
- 24 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
County Lancaster County, PA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 4:45 PM EDT | Thunderstorm Wind 50 E | Strasburg, PA | Trees and wires were down in Strasburg. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 1:30 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 313 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1186 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 132036 SVRCTP PAC071-132100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 436 PM EDT MON MAY 13 2002 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LANCASTER COUNTY IN PENNSYLVANIA * UNTIL 500 PM EDT. * AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER TERRE HILL...OR 5 MILES NORTHEAST OF NEW HOLLAND...MOVING EAST AT 35 MPH. THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE QUARTERS OF AN INCH OR LARGER. $$ LAT...LON 4023 7611 4005 7607 4013 7507 4040 7512
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:00 PM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, May 13, 3:00 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE 300 PM EDT MON MAY 13 2002 OVERALL EVOLUTION OF THINGS CONTINUES ON EXPECTED PATH. WARM MUGGY UNSTABLE AIRMASS OVER CWA TODAY WILL BE REPLACED BY MUCH COLDER AIRMASS TONIGHT AND TOMORROW MORNING. THUNDERSTORMS LIKELY AHEAD OF FRONT OVER SE HALF OF CWA WITH FAR SE COUNTIES UNDER TORNADO WATCH THIS AFT/EVE. MUCH COLDER AIR OVER CWA TOMORROW. IT WILL FEEL LIKE AN EARLY SPRING DAY WITH RAIN SHOWERS (POSSIBLY MIXING WITH WET SNOWFLAKES NORTHERN MOUNTAINS) AND COLD GUSTY WINDS. COLD AIR IS SHORT LIVED AS H850 TEMPS REBOUND QUICKLY ON WEDNESDAY AND STRONG WARM ADVECTION LIKELY THURSDAY AHEAD OF NEXT FRONT. MAY BE A FEW RW/TRW AROUND ON LATE THURSDAY. EXTENDED...WEEKEND LOOKS WET NOW. MRF HINTS AT ANOTHER SOAKER FOR AN ALREADY WATER-LOGGED AREA. .CTP...FLOOD WATCH CONTINUES THROUGH THIS EVENING FOR ALL OF CTRL PA. TORNADO WATCH SOUTHEAST COUNTIES TIL 7PM. DIRIENZO
In the hours before
Special weather statement, May 13, 12:55 PM EDT, 3 hours 41 minutes before
PAZ036-057-059-063>066-132345- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1255 PM EDT MON MAY 13 2002 ..THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE LOWER SUSQUEHANNA VALLEY AND ADJACENT PORTIONS OF SOUTHEAST PENNSYLVANIA THIS AFTERNOON AND EVENING... LOW PRESSURE OVER NORTHERN PENNSYLVANIA WILL PUSH A FRONT THROUGH THE SOUTHERN SECTION OF THE STATE AND WILL SPARK OFF SHOWERS AND THUNDERSTORMS. VERY UNSTABLE AIR IS IN PLACE OVER SOUTHERN PENNSYLVANIA AND WILL ALLOW FOR STRONG TO SEVERE THUNDERSTORMS TO FORM. THIS AREA INCLUDES MOST OF THE LOWER SUSQUEHANNA RIVER VALLEY. THE MAIN THREAT THIS AFTERNOON WILL BE STRONG WINDS AND DAMAGING HAIL. IN ADDITION...TORRENTIAL DOWNPOURS AND EXTREMELY POOR VISIBILITY WILL ACCOMPANY ANY OF THE STRONGER THUNDERSTORMS. LAMBERT/ONDREJIK
Special weather statement, May 13, 1:21 PM EDT, 3 hours 15 minutes before
PAZ057-059-064>066-132300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 121 PM EDT MON MAY 13 2002 ...A TORNADO WATCH IS IN EFFECT UNTIL 700 PM EDT MONDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... YORK...LANCASTER...LEBANON...DAUPHIN AND ADAMS. WARM HUMID AIR HAS OVERSPREAD THE REGION. THUNDERSTORMS WILL LIKELY DEVELOP THIS AFTERNOON...AND SOME MAY BECOME SEVERE. CONDITIONS ALSO ARE FAVORABLE FOR SOME THUNDERSTORMS TO POSSIBLY PRODUCE TORNADOES. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. JUNG
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 11:50 AM EDT | Flash Flood Warning | CTP | Lycoming, Sullivan | 4 hr |
| May 13, 7:45 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, York | 60 min |
| May 13, 7:49 PM EDT | Severe Thunderstorm Warning | CTP | Adams | 56 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.